Kentucky, 2012

Drought in Kentucky, May 12 to 31, 2012

May 12 to 31, 2012 · NWS PAH · 18 events in 18 counties and zones

One of the warmest and driest Mays on record worsened the rare spring drought over western Kentucky. At Paducah, spring of 2012 was the driest spring on record.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

One of the warmest and driest Mays on record worsened the rare spring drought over western Kentucky. At Paducah, spring of 2012 was the driest spring on record. Only 4.95 inches of rain fell from March through May. The month of May was the driest on record. Only 0.39 inch fell at Paducah in May. By the end of May, severe drought conditions existed across most of western Kentucky. The exception was from Owensboro southward across Greenville to Elkton, where the drought did not officially start until June. Soils continued to dry out, and topsoil moisture deficits began to be reported. Outdoor burning was banned in Crittenden and Henderson Counties. Streamflows were running below normal by the end of the month. Flows in the Tradewater River (at the Olney river gage) and Massac Creek (near Paducah) reached record lows for this time of year. Lake George, which is the drinking water supply for Marion, was five feet below normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 11, 10:25 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, May 11, 10:25 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1125 PM CDT FRI MAY 11 2012

.UPDATE...
ISSUED AT 1125 PM CDT FRI MAY 11 2012

UPDATED FOR AVIATION SECTION ONLY.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 232 PM CDT FRI MAY 11 2012

OVER THE NEXT 18-24 HOURS CLOUDINESS WILL CONTINUE TO LOWER AND
INCREASE AS A STORM SYSTEM MOVES SLOWLY NORTHEAST OUT OF THE
SOUTHERN PLAINS.

A WEDGE OF DRY AIR IN THE LOWER LEVELS WILL BE DIFFICULT TO
OVERCOME...BUT MODELS ARE NOW IN DECENT AGREEMENT IN SHOWING
SATURATION IN THE LOWER LEVELS ALLOWING OVERRUNNING PRECIP ON THE
NORTH SIDE OF THIS SYSTEM TO SPREAD NORTHWARD INTO OUR CWA
STARTING LATE SATURDAY MORNING. BY 00Z SUNDAY (7 PM SATURDAY)
PRECIP CHANCES WILL HAVE MADE THEIR WAY ACROSS THE ENTIRE
CWA...WITH THE BEST CHANCES OVER THE SOUTHERN SECTIONS.

THE SURFACE LOW ASSOCIATED WITH THIS SYSTEM IS FORECAST TO SLOWLY TRACK
FROM NORTHEAST LOUISIANA AT 7 PM THIS EVENING...TO SOUTH CENTRAL
TENNESSEE BY 7 PM SUNDAY...TO FAR EASTERN KENTUCKY AT 7 AM MONDAY.
DYNAMICALLY SPEAKING...THIS TRACK WILL GENERATE THE BEST PRECIP
CHANCES GENERALLY ALONG AND SOUTHEAST OF THE OHIO RIVER...ESPECIALLY
LATE SATURDAY NIGHT INTO SUNDAY.

FORECAST STORM TOTAL QPF WILL RANGE FROM AROUND AN INCH OVER THE
SOUTHEAST SECTIONS OF OUR CWA TAPERING OFF AROUND A QUARTER INCH
OVER THE NORTHWEST SECTIONS. A SLIGHT DEVIATION IN STORM TRACK AND
TIMING COULD MAKE A SIGNIFICANT DIFFERENCE IN QPF AMOUNTS.
INSTABILITY VALUES THROUGHOUT THE EVENT NOT TOO IMPRESSIVE SO
TRIED TO TONE DOWN THUNDER CHANCES AS MUCH AS POSSIBLE.

AS THE STORM SYSTEM MOVES NORTHEAST OF THE REGION SUNDAY NIGHT...PRECIP
CHANCES WILL BEGIN TO DIMINISH FROM WEST TO EAST.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 232 PM CDT FRI MAY 11 2012

ON MONDAY...MODELS SHOW THE SURFACE COLD FRONT WILL BE WELL THROUGH
THE REGION...BUT THE ECMWF KEEPS SOME VERY LIGHT QPF ACROSS THE
SOUTHEAST HALF OF THE PAH FORECAST AREA...WHILE GFS PUSHES ALL
PRECIP EAST OF THE FA BY 12Z MONDAY.  KEPT SOME POPS FOR THE EASTERN
THIRD OF OUR COUNTIES...BUT TRIMMED DOWN THE COVERAGE AND ALSO WENT
FROM CHANCE TO JUST SLIGHT CHANCE POPS.  TEMPERATURES WILL BE A
LITTLE BELOW NORMAL WITH DECENT NORTHERLY WINDS BEHIND THE FRONT.
THE UPPER TROF WILL MAKE WAY ACROSS THE AREA MONDAY NIGHT...WITH NO
MOISTURE TO WORK WITH...SKIES SHOULD CONTINUE TO CLEAR FROM WEST TO
EAST.

SURFACE HIGH PRESSURE BUILDING OVER THE CENTRAL PLAINS WILL KEEP OUR
REGION DRY WITH NORTHERLY WINDS THROUGH WEDNESDAY NIGHT.  OVERNIGHT
LOW WILL BE NEAR SEASONAL...BUT GRADUALLY WARMING DAYTIME HIGHS CAN
BE EXPECTED WITH PLENTIFUL SUNSHINE.  BOTH GFS AND ECMWF SHOW A WEAK
SURFACE LOW NEAR THE REGION LATE WEDNESDAY INTO WEDNESDAY NIGHT.
GFS PRODUCES A BIT OF QPF...WHILE ECMWF KEEPS US DRY.  AGAIN...WITH
LITTLE MOISTURE TO WORK WITH...STAYED WITH A DRY FORECAST BUT
INCREASE CLOUD COVER A LITTLE BIT.

ON THURSDAY...THE SURFACE HIGH WILL MOVE EAST OF THE FA.  WINDS WILL
BECOME LIGHT SOUTHERLY.  THIS WILL CONTINUE OUR WARM UP THROUGH
FRIDAY...WITH HIGHS THURSDAY AND FRIDAY IN THE LOWER TO MIDDLE
80S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1125 PM CDT FRI MAY 11 2012

VFR CIGS/VSBYS EXPECTED THE REST OF THE NIGHT AND INTO SAT MORNING.
CIGS SHOULD GRADUALLY LOWER INTO THE MVFR RANGE DURING THE MID TO
LATE AFTN...LATEST AT KEVV/KOWB. COULD BE SOME MVRF VSBYS IN SHRA
OVER SOUTHERN TAFS...AFT 00Z SUN...ESP AT KPAH. PRECIP SHOULD BE
LIGHTER THIS PERIOD FURTHER NORTH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...GM
SHORT TERM...JP
LONG TERM....RST
AVIATION...GM
Hazardous weather outlook, May 11, 3:25 AM CST, 20 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
425 AM CDT FRI MAY 11 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
425 AM CDT FRI MAY 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND SOUTHEASTERN
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO WIDELY SCATTERED THUNDERSTORMS ARE FORECAST SATURDAY
AFTERNOON THROUGH PART OF MONDAY...AS A LOW PRESSURE SYSTEM MOVES
EASTWARD OUT OF THE SOUTHERN PLAINS. AT THIS TIME...SEVERE WEATHER
IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 drought. Local standard time, as filed.

Drought, Ballard

When
May 12, 12:00 AM CST to May 31, 11:59 PM CST
Where
Ballard forecast zone
Reported by
Other Federal Agency
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Drought, Caldwell

When
May 12, 12:00 AM CST to May 31, 11:59 PM CST
Where
Caldwell forecast zone
Reported by
Other Federal Agency
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Drought, Calloway

When
May 12, 12:00 AM CST to May 31, 11:59 PM CST
Where
Calloway forecast zone
Reported by
Other Federal Agency
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Drought, Carlisle

When
May 12, 12:00 AM CST to May 31, 11:59 PM CST
Where
Carlisle forecast zone
Reported by
Other Federal Agency
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Drought, Christian

When
May 12, 12:00 AM CST to May 31, 11:59 PM CST
Where
Christian forecast zone
Reported by
Other Federal Agency
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Drought, Crittenden

When
May 12, 12:00 AM CST to May 31, 11:59 PM CST
Where
Crittenden forecast zone
Reported by
Other Federal Agency
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Drought, Fulton

When
May 12, 12:00 AM CST to May 31, 11:59 PM CST
Where
Fulton forecast zone
Reported by
Other Federal Agency
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Drought, Graves

When
May 12, 12:00 AM CST to May 31, 11:59 PM CST
Where
Graves forecast zone
Reported by
Other Federal Agency
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Drought, Henderson

When
May 12, 12:00 AM CST to May 31, 11:59 PM CST
Where
Henderson forecast zone
Reported by
Other Federal Agency
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Drought, Hickman

When
May 12, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hickman forecast zone
Reported by
Other Federal Agency
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Drought, Hopkins

When
May 12, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hopkins forecast zone
Reported by
Other Federal Agency
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Drought, Livingston

When
May 12, 12:00 AM CST to May 31, 11:59 PM CST
Where
Livingston forecast zone
Reported by
Other Federal Agency
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Drought, Lyon

When
May 12, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lyon forecast zone
Reported by
Other Federal Agency
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Drought, Marshall

When
May 12, 12:00 AM CST to May 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Drought, McCracken

When
May 12, 12:00 AM CST to May 31, 11:59 PM CST
Where
McCracken forecast zone
Reported by
Other Federal Agency
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Drought, Trigg

When
May 12, 12:00 AM CST to May 31, 11:59 PM CST
Where
Trigg forecast zone
Reported by
Other Federal Agency
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Drought, Union

When
May 12, 12:00 AM CST to May 31, 11:59 PM CST
Where
Union forecast zone
Reported by
Other Federal Agency
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Drought, Webster

When
May 12, 12:00 AM CST to May 31, 11:59 PM CST
Where
Webster forecast zone
Reported by
Other Federal Agency
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382838, 382839, 382840, 382841, 382842, 382843, 382844, 382845, 382846, 382847, 382848, 382849, 382850, 382851, 382852, 382853, 382854, 382855.